The other night I had a terrible dream. I haven’t remembered a lot of my dreams for the past couple of months, which is strange because there’s so much craziness in my life, I’d expect my subconscious to be working overtime. But this one was vivid and made me wake up in a cold sweat:
Photo credit: me and the Pixlromatic app
I was living in a run-down apartment, old-fashioned apartment, reminiscent of
those in Northeast Philadelphia. Our electricity was flickering and it was getting late, so I went down a set of stairs to lock up. The entrance I was locking up was guarded by several layers of doors – a screen, metal bars, a glass sliding door, and maybe more that I can’t remember. Before I could lock everything a man showed up at the door. He was dressed in a police uniform but I felt an inherent sense of danger – he was coming to kill me. I worked on the doors as fast as I could to fortify the entrance to my apartment but I couldn’t get any locks to fasten fully. I was panicking but kept shutting the doors and turning the locks as far as they would go, to buy time. At one point he even reached his hand through the bars on one door, seeming to help me shut and lock another door. Strange, but I continued figuring he was teasing me. When all of the doors were shut I scurried up the stairs, but I had such trouble with the last few steps – it felt like I was on a fast-moving escalator that kept going descending before I could get off. Finally I made it to the top step and could see into my darkened apartment, but I knew the man was getting through the doors below and coming after me.
That’s when I woke up and of course my head immediately thought about what the dream means in the context of my life. My big battle right now is against cancer. I’m doing all I can to lock it out of my body, but my biggest fear is that it’s still there and that I’m going to find out in the future that it’s invaded me, metastasized to a point that I can’t control. The never-ending steps remind me of how I feel right now – my last infusion is so close and I can see the end of treatment but I know things will never quite end. I might never reach that top platform of being completely cancer-free in my life.
I guess I thought I’d be the woman who doesn’t get all the common chemo side effects. Everyone told me I would “do so well” with chemo – I’m young, in good shape, have a positive attitude, and so on and so forth. Well I’ve learned that being young, in good shape, and so on and so forth does not preclude you from feeling common chemo side effects, no matter what anybody tells you.
My current battle is with peripheral neuropathy, which has manifested in me as a strange, pins-and-needles-like sensation in my fingertips and, less prominently, the soles of my feet. It’s not painful, just annoying because I feel it everytime I type, hold a pen, or do anything else that normal people do several times a day with their fingers. Everything I read says it’s reversible, but I also worry sometimes that it won’t ever go away. It’s been pretty constant since my second Taxol.
And while we’re counting treatments, I want to proclaim that I have JUST ONE LEFT! September 1st marks my last infusion and I am so, so, so ready to be there. I’ve heard from a lot of women that reaching the end of treatment is sometimes hard, and I can understand why that would be – you’ve spent several months being monitored closely by a medical team, you’ve endured countless side effects and emotions, you’ve received well-wishes and extra love and care from family and friends and then… bam! You’re not really a cancer patient anymore. You’re a survivor… supposedly… until you get a recurrence… but that’s a whole other story.
While I see the sadness that can come along with ending treatment, I also think I’ll be ecstatic. First and foremost, my hair will start growing back! I’ll have normal work hours, be around most weekends to hang out with friends, avoid being pricked and prodded every week, and I’ll be able to schedule my final reconstruction surgeries and emerge in 2012 with new boobies and a new outlook on life. So close…
Posted in chemotherapy, Clinical stuff, Doctors, Family, Personal musings
Tagged chemotherapy, finished, hair loss, happiness, neuropathy, sadness, side effects
Let’s look at today’s numbers:
My WBC count today: 2.485
Number of cc’s added to my right expander today: 40
Number of cc’s added to my left expander today: 70.
Yes; I am lopsided yet again. Sigh. I know I have to be patient if I want good cosmetic results, but this just sucks! No hair, uneven boobs, scars, weight gain – just slap my ass and call me deformed. I’ll most likely be lopsided for the next couple of months as my plastic surgeon works to make my left side, where I had to have a lot more skin removed, equal to my right side. More surgery will also be needed to accomplish symmetry, so it could be Thanksgiving before everything is over. I’m sure looking forward to September 1st, my last infusion, but I was reminded today that even after that date things aren’t quite over. On the bright side, the surgeries will be a lot easier than the chemo, and hopefully my hair will be growing at that point!
As I told my surgeon, I’ll just have to have a party in November celebrating turkey, stuffing, and new boobs.
Time has been flying lately. As I ride through my 6th treatment (of 8… this is my second round of Taxol) I realize how long ago it seems I got my initial diagnosis and had my surgery. In reality, it’s only been 5 months, but it feels like a lifetime. There is definitely a light at the end of the tunnel that I can see – the end of chemo – and I am so anxious to get there. I’m anxious for my hair to start growing back and for it to reach a length that doesn’t suggest I was once a cancer patient. I’m anxious to see what’s beyond chemo; what will the next 5 years of my life look like in terms of follow up. I’m anxious to call myself a survivor and not a patient. I’m anxious about whether I will even make it the next couple of years without a recurrence. I’m anxious to plan a vacation and usher out this terrible year and start 2012 with a clean slate. I’m anxious to have my exchange surgery and recover and have a normal-looking chest at some point in the near future.
We’ll just have to wait and see if all these things transpire, I guess.
This second Taxol is going just as well as the last one and I hope the final two are equally uncomplicated. Today I’m feeling tired but in the scheme of things, fatigue hasn’t been a huge problem for me. The baldness is still a source of discomfort and now my eyebrows and lashes are thinning – I hope I don’t lose them all. Lymphedema has also been on my mind lately. Though I only had 8 lymph nodes removed, I’m terrified of getting lymphedema in my right arm. I saw a physical therapist who taught me some massage techniques to keep the lymph fluids circulating, and I’m very cautious about not getting burnt or bitten by bugs. Any cuts or scrapes on my right arm are promptly treated with neosporin and a band-aid. I figure this vigilance will fade with time but for now I’m all about lymphedema prevention.
This afternoon I was on the 92 bus home from my art therapy session (yes, I’m meeting with an Art Therapist and it’s been good, but that’s another entry). Sitting next to me was an older woman with a wide-brimmed hat and a wig underneath. An older man across the aisle leaned across to her and said, “That’s a nice hat.” She thanked him, and easily offered up that she had cancer and the hat was to protect her head, plus it made her feel pretty. The man seemed taken aback, like he didn’t really need to know. “It was a compliment,” he said. The woman replied that she understood but still had to share her story and not be ashamed to let people know that she had cancer and that she was bald. “Ain’t no shame in my game,” she said.
I admired that woman and decided I’d make that my mantra for the day.
In other news, I took a quick trip to Paris to visit my friend Liz this afternoon and we visited the Eiffel Tower together!
Ok... I didn't really go to Paris. But I wish I did and this picture is awesome. Thank you PhotoBooth.